Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 99, NWS Wichita, KS

May 6, 2002Saline County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 6, 2002, 7:03 PM CDT for Saline County, Kansas. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2002, 7:03 PM CDT (00:03 UTC)
Expired
May 6, 2002, 8:00 PM CDT
In force
57 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Saline County, KS

The radar

The Topeka radar (KTWX), 108 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 7:07 PM CDTHail 1Gypsum, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 5:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2002-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3555 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2002-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3555 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
992 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
4.9
Supercell composite
15.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 070003
SVRICT
KSC169-070100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
703 PM CDT MON MAY 6 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SALINE COUNTY IN CENTRAL KANSAS

* UNTIL 800 PM CDT.

* AT 703 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTH OF ASSARIA...OR ABOUT 6 MILES
  SOUTH OF SALINA...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR SALINA AROUND 705 PM CDT...
  NEAR NEW CAMBRIA AROUND 725 PM CDT...
  NEAR SOLOMON AROUND 740 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE 
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE 
WARNING.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SALINE
COUNTY UNTIL 800 PM CDT.

LAT...LON 3875 9774 3863 9758 3899 9703 3918 9727

/COX

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:25 PM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, May 6, 3:25 PM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
325 PM CDT MON MAY 6 2002

FCST HIGHLIGHT: SVR TSRA LIKELY TNGT, ESPECIALLY ALONG NE CORRIDOR.

TNGT:
TSRA CROSSING NE KS EARLY THIS MRNG UNLEASHED S-MOVG OUTFLOW BNDRY
ACRS SE KS. BNDRY FINDING AMPLE MSTR DOWNSTAIRS ACRS SE KS (SFC DWPTS
70F, 850MB DWPTS 15C). BNDRY TO SERVE AS PRIMARY FOCUS FOR SVR TSRA
WITH GREATEST PROBABLITIES ALONG NE CORRIDOR WHERE LWR-LVL HELICITIES
SURE TO BE GREATEST AS IT RETREATS AS WARM FRONT. FOR NOW, AIRMASS
MOST UNSTABLE OVER SC KS WHERE CAPES 3500-4000J & LIS -8 TO -10
RESIDE. BUT WITH WARM FRONT LIFTING, AIRMASS ALONG NE CORRIDOR WL
DESTABLIZE QUICKLY LATE THIS AFTN. AS SUCH 60-70% POPS DICTATED MOST
AREAS WITH HIGHEST OVER ERN 1/2 CNTRL & SE KS. MSTR-LADEN AIRMASS
DICTATES MINS OF FM NEAR 60F NW TO UPR 60S SE.

TUE:
VERY WARM & HUMID WX SLATED ALL AREAS AS WARM FRONT STALLS ACRS CNTRL
KS IN RESPONSE TO DEEP UPSTAIRS TROF CROSSING NRN ROCKIES. POP GRADI-
ENT REFLECTS FRONTAL POSITIONING (HIGHEST ALONG N & NE CORRIDOR WHERE
40% SHOULD SUFFICE.) MAXES OF 80-85F SUFFICE ALL AREAS WITH SC & SE
KS ON WARMER END OF SPECTRUM.

TUE NGT:
ANOTHER HIGH-SCORING GAME IN THE OFFING FOR CWA (ESPECIALLY SE KS)
AS PREV-MENTIONED DEEP UPR TROF CROSSES MT ALLOWING SFC-850MB DRYLINE
TO PUNCH ACRS CNTRL KS. POPS 40% WARRANTED ALL BUT NW SXN WITH SE KS
ON WETTER END OF SPECTRUM. MINS TO BE SIMILAR TO TNGTS (60F NW TO
UPR 60S SE).

WED:
FCST HEAVILY DEPENDANT UPON POSITIONING OF DRY LINE. ASSIGNED HIGHEST
POPS OVER SE KS (GENERIC 30%) WHERE CLOSEST TO DRY LINE & WHERE MSTR
RICHEST IN ADVANCE OF APPROACHING COLD FRONT. MAXES TO RUN FM UPR 70S
NW TO MID 80S SE.

THU-FRI:
QUIET WX SLATED ALL AREAS AS LARGE HIGH PRESSURE VENTURES INTO CNTRL
PLNS IN WAKE OF COLD FRONT.

FRI NGT-SAT:
NEXT SHOT FOR TSRA APRS FOR LATE FRI NGT/EARLY SAT MRNG AS DEEPENING
UPR TROF CROSSING PAC NW INDUCES DEVELOPMENT OF SFC LOW OVER NE CO
WHICH, IN TURN, ALLOWS GULF MSTR TO MIGRATE ACRS TX & OK ON INTO KS.
ES

FCSTID =
ICT   65  86  65  84 /  60  30  40  20
HUT   65  85  64  82 /  60  30  40  20
EWK   65  84  65  83 /  60  30  40  20
EQA   66  84  66  84 /  60  30  40  20
WLD   66  87  66  86 /  60  30  40  20
RSL   61  82  60  79 /  40  30  30  10
GBD   63  84  61  80 /  40  30  30  10
SLN   63  83  62  80 /  60  40  40  30
MPR   64  83  65  82 /  60  40  40  30
CFV   69  85  70  87 /  70  40  50  30
CNU   67  84  68  85 /  70  40  50  30
K88   67  84  68  85 /  70  40  50  30

.ICT...
KS...NONE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:06 PM CDTSevere Thunderstorm WarningICTRice54 min
May 6, 7:14 PM CDTSevere Thunderstorm WarningICTMarion61 min
May 6, 7:58 PM CDTSevere Thunderstorm WarningICTRice62 min
May 6, 8:07 PM CDTTornado WarningICTMarion53 min
May 6, 8:40 PM CDTSevere Thunderstorm WarningICTChase65 min
May 6, 9:38 PM CDTSevere Thunderstorm WarningICTMarion52 min
May 6, 10:10 PM CDTSevere Thunderstorm WarningICTChase65 min
May 7, 2:09 PM CDTSevere Thunderstorm WarningICTWilson51 min
May 7, 2:15 PM CDTSevere Thunderstorm WarningICTNeosho45 min
May 7, 3:06 PM CDTSevere Thunderstorm WarningICTChautauqua39 min
May 7, 3:43 PM CDTSevere Thunderstorm WarningICTChautauqua62 min
May 7, 4:08 PM CDTSevere Thunderstorm WarningICTMontgomery67 min
May 7, 4:30 PM CDTSevere Thunderstorm WarningICTLabette60 min
May 7, 4:35 PM CDTSevere Thunderstorm WarningICTHarper40 min
May 7, 4:56 PM CDTSevere Thunderstorm WarningICTSumner64 min
May 7, 5:14 PM CDTSevere Thunderstorm WarningICTHarper31 min
May 7, 5:27 PM CDTTornado WarningICTSumner63 min
May 7, 6:15 PM CDTSevere Thunderstorm WarningICTCowley60 min
May 7, 6:30 PM CDTSevere Thunderstorm WarningICTSumner30 min
May 7, 6:31 PM CDTTornado WarningICTCowley59 min
May 7, 6:48 PM CDTSevere Thunderstorm WarningICTButler57 min
May 7, 6:49 PM CDTSevere Thunderstorm WarningICTHarvey56 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.